Missouri, 2002

Damaging Wind in Missouri, May 9, 2002

May 9, 2002 · NWS SGF · 1 event in 1 county or zone

Several trees were blown down near Moody.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several trees were blown down near Moody.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 8, 2:04 PM CST, 10 hours 41 minutes earlier.

Area forecast discussion, May 8, 2:04 PM CST, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
304 PM CDT WED MAY 8 2002

FORECAST CONCERNS TODAY INCLUDE THREAT FOR SEVERE WEATHER AND HEAVY
RAIN TONIGHT AND ANOTHER ROUND OF RAIN BEGINNING ON FRIDAY.

SURFACE FRONT ROUGHLY ALONG AN OMA-ICT LINE AT THIS TIME.  SATELLITE
IS INDICATING CONVECTION ALREADY BEGINNING TO FIRE ALONG THE FRONT.
UPPER LEVEL NORTHERN TROUGH EXPECTED TO MOVE THE SURFACE FRONT
THROUGH THE AREA OVERNIGHT.  WILL KEEP FLASH FLOOD WATCH GOING
THROUGH THE EARLY MORNING HOURS.

EXPECT A SQUALL LINE TO DEVELOP BY EARLY EVENING AND BEGIN AFFECTING
OUR CWA AROUND 00Z.  AVN HAS THE FRONT APPROACHING THE AREA BY 06Z
AND THROUGH BY 12Z.  LOOKS LIKE ONLY ONE ROUND OF THUNDERSTORMS TO
DEAL WITH TONIGHT RATHER THAN 2-3.  WHILE RAINFALL AMOUNTS COULD BE
HEAVY...DO NOT ANTICIPATE AS MUCH RAIN AS LAST NIGHT.

ONCE THIS SYSTEM IS THROUGH...THE NEXT CONCERN IS FOR FRIDAY THROUGH
MONDAY.  AVN IS BRINGING A SERIES OF SHORTWAVES ACROSS THE AREA
BEGINNING FRIDAY AFTERNOON.  AS SUCH...WILL INTRODUCE POPS IN FOR
BOTH FRIDAY AND FRIDAY NIGHT.  AFTER THAT...DID NOT MAKE TOO MANY
CHANGES TO THE EXTENDED DUE TO ONGOING WEATHER SITUATION.

.SGF...
MO...FLOOD WATCH UNTIL 700 AM CDT THURSDAY FOR ZONES MOZ055>058...
MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106.

KS...FLOOD WATCH UNTIL 700 AM CDT THURSDAY FOR ZONES KSZ073...
KSZ097...KSZ101.

GAEDE

In the hours before

Local storm report, May 8, 10:15 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1115 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1048 PM    BOLIVAR                   MO   WIND DAMAGE
05/08/02   POLK                           POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 8, 10:25 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1125 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    BUFFALO                   MO   WIND DAMAGE
05/08/02   DALLAS                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1110 PM    SPRINGFIELD               MO   WIND DAMAGE
05/08/02   GREENE                         TREES DOWN ON NORTH
                                          SIDE OF CITY. .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 8, 10:37 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...AMMENDED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1137 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    BUFFALO                   MO   WIND DAMAGE
05/08/02   DALLAS                         TREES AND TELEPHONE
                                          POLES  DOWN. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.
Local storm report, May 8, 10:46 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1146 PM CDT WED MAY 08 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    LEBANON                   MO   WIND DAMAGE
05/08/02   LACLEDE                        POWER LINES DOWN. .
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1125 PM    BILLINGS                  MO   WIND DAMAGE
05/08/02   CHRISTIAN                      POWER LINES DOWN.
Special weather statement, May 8, 11:08 PM CST, 1 hour 37 minutes before
KSZ073-097-101-MOZ055>057-066>069-077>081-088>091-093>095-101>104-
090545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1208 AM CDT THU MAY 9 2002

SEVERE THUNDERSTORM WATCH NUMBER 259 HAS BEEN CANCELLED. THE THREAT
FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS SOUTHEAST KANSAS
AND SOUTHWEST MISSOURI.

RAIN AND THUNDERSTORMS WILL CONTINUE OVERNIGHT WHICH WILL RESULT IN
CONTINUED FLOODING ACROSS THE AREA.
Local storm report, May 8, 11:47 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1247 AM CDT THU MAY 09 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    5 E MARSHFIELD            MO   WIND DAMAGE
05/08/02   WEBSTER                        SEVERAL LARGE TREES
                                          UPROOTED

The radar

The Springfield radar (KSGF), 153 km away, was scanning. The volume nearest the first event began at 06:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Howell

When
May 9, 12:45 AM CST
Where
Howell County, 3 mi SE of Moody
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
36.500, -91.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294141.